Alert archive / Kansas / Wind Advisories in 2012

Wind Advisory 26, NWS Hastings, NE

June 19, 20126 counties in Kansas

NWS Hastings, NE issued this wind advisory at Jun 19, 2012, 3:49 AM CDT for 6 counties in Kansas. It took effect at Jun 19, 2012, 10:48 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 19, 2012, 3:49 AM CDT (08:49 UTC)
In effect from
Jun 19, 2012, 10:48 AM CDT
Expired
Jun 19, 2012, 8:00 PM CDT
In force
9 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
2543 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

387 
WWUS73 KGID 190849
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
349 AM CDT TUE JUN 19 2012

...STRONG SOUTH WINDS EXPECTED TODAY...

.A TIGHTENING SURFACE PRESSURE GRADIENT IN PLACE AHEAD OF AN
APPROACHING COLD FRONT WILL BRING STRONG SOUTH WINDS TO PORTIONS
OF NORTH CENTRAL KANSAS STARTING LATER THIS MORNING AND CONTINUING
INTO THE EARLY EVENING HOURS.

KSZ017>019-191700-
/O.NEW.KGID.WI.Y.0026.120619T1600Z-120620T0100Z/
ROOKS-OSBORNE-MITCHELL-
INCLUDING THE CITIES OF...PLAINVILLE...STOCKTON...OSBORNE...
BELOIT
349 AM CDT TUE JUN 19 2012

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING. 

* TIMING...ALREADY GUSTY SOUTH WINDS IN PLACE WILL CONTINUE TO
  INCREASE THIS MORNING...WITH THE STRONGEST WINDS EXPECTED LATE
  THIS MORNING AND CONTINUING THROUGH THE EARLY EVENING HOURS.
  SPEEDS WILL BEGIN TO TAPER OFF BY MID EVENING.

* WINDS...SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 45 MPH ARE
  EXPECTED.

* IMPACTS...OUTDOOR OBJECTS SHOULD BE SECURED SO THEY ARE NOT
  BLOWN AROUND BY THE STRONG WIND. IN ADDITION...DRIVING MAY BE
  DIFFICULT TODAY...ESPECIALLY FOR HIGH PROFILE VEHICLES TRAVELING
  EAST OR WEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
747 
WWUS73 KGID 191548
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1048 AM CDT TUE JUN 19 2012

...STRONG SOUTHERLY WINDS EXPECTED TODAY...

.WINDS HAVE BEGUN TO INCREASE ACROSS PORTIONS OF NORTH CENTRAL
KANSAS THIS MORNING AHEAD OF AN APPROACHING COLD FRONT. EXPECT
WINDS TO REMAIN ELEVATED THROUGH THE AFTERNOON AND EARLY EVENING
HOURS...BEFORE DIMINISHING SOME AROUND SUNSET.

KSZ005>007-200100-
/O.EXB.KGID.WI.Y.0026.120619T1548Z-120620T0100Z/
PHILLIPS-SMITH-JEWELL-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO
1048 AM CDT TUE JUN 19 2012

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

* TIMING...ALREADY GUSTY SOUTHERLY WINDS IN PLACE ACROSS THE
  REGION WILL CONTINUE TO INCREASE THROUGH THE AFTERNOON HOURS.
  WINDS ARE THEN EXPECTED TO BEGIN TO DIMINISH AROUND SUNSET.

* WINDS...SOUTHERLY WINDS OF 25 TO 35 MPH...WITH GUSTS NEAR 45
  MPH...ARE EXPECTED THROUGH THE AFTERNOON HOURS.

* IMPACTS...OUTDOOR OBJECTS SHOULD BE SECURED SO THEY ARE NOT 
  BLOWN AROUND BY THE STRONG WIND. IN ADDITION...DRIVING MAY BE 
  DIFFICULT TODAY...ESPECIALLY FOR HIGH PROFILE VEHICLES 
  TRAVELING EAST OR WEST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ017>019-200100-
/O.EXT.KGID.WI.Y.0026.120619T1548Z-120620T0100Z/
ROOKS-OSBORNE-MITCHELL-
INCLUDING THE CITIES OF...PLAINVILLE...STOCKTON...OSBORNE...
BELOIT
1048 AM CDT TUE JUN 19 2012

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* TIMING...ALREADY GUSTY SOUTHERLY WINDS IN PLACE ACROSS THE
  REGION WILL CONTINUE TO INCREASE THROUGH THE AFTERNOON HOURS.
  WINDS ARE THEN EXPECTED TO BEGIN TO DIMINISH AROUND SUNSET.

* WINDS...SOUTHERLY WINDS OF 25 TO 35 MPH...WITH GUSTS NEAR 45
  MPH...ARE EXPECTED THROUGH THE AFTERNOON HOURS.

* IMPACTS...OUTDOOR OBJECTS SHOULD BE SECURED SO THEY ARE NOT 
  BLOWN AROUND BY THE STRONG WIND. IN ADDITION...DRIVING MAY BE 
  DIFFICULT TODAY...ESPECIALLY FOR HIGH PROFILE VEHICLES 
  TRAVELING EAST OR WEST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

ROSSI
207 
WWUS73 KGID 200051
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
751 PM CDT TUE JUN 19 2012

KSZ005>007-017>019-200200-
/O.EXP.KGID.WI.Y.0026.000000T0000Z-120620T0100Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT
751 PM CDT TUE JUN 19 2012

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

SOUTH WINDS WILL REMAIN BREEZY THROUGHOUT THE NIGHT AT AROUND 20 MPH
WITH GUSTS TO AROUND 30 MPH. HOWEVER...THESE WIND SPEEDS ARE BELOW
ADVISORY CRITERIA AND THUS THE WIND ADVISORY WILL BE ALLOWED TO
EXPIRE.

$$

WESELY

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this wind advisory went out at Jun 18, 11:57 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 18, 11:57 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1157 PM CDT MON JUN 18 2012

.AVIATION...06Z TAF. WINDS WILL BE STEADY FROM THE SOUTH FOR THE
MAJORITY OF THE TAF PERIOD WITH SOUTH WINDS INCREASING TO 20 TO
25KTS AND GUSTING NEAR 30KTS DURING THE DAY ON TUESDAY...IN
PRESENCE OF DEEP MIXING AHEAD OF AN APPROACHING COLD FRONTAL
BOUNDARY. THE FRONT WILL REACH KGRI BEYOND THE TAF PERIOD...AND THE
FRONT WILL BE THE FOCUS FOR TSTM DEVELOPMENT TUESDAY EVENING AND
NIGHT. ATTM IT APPEARS BETTER CHCS FOR CONVECTION AT THE TERMINAL
WILL BE AFTER 06Z WEDNESDAY AND HAVE ONLY INCLUDED A VCTS TOWARD
THE END OF THE TAF PERIOD. CLOUD COVER WILL BE LIMITED TO HIGH
CLOUDS DURING THE DAY WITH MID CLOUDS ARRIVING WITH APPROACHING
BOUNDARY.

&&

PREV DISCUSSION... /ISSUED 357 PM CDT MON JUN 18 2012/

SHORT TERM...TODAY AND TOMORROW.

THE MAIN FOCUS OF THE SHORT TERM WILL CENTER AROUND HIGH
TEMPERATURES BOTH TODAY AND TOMORROW...AS WELL AS THUNDERSTORM
CHANCES BOTH THIS AFTERNOON AND TOMORROW AFTERNOON.

A 12Z ANALYSIS OF THE UPPER LEVEL REVEALS MOSTLY ZONAL FLOW...WHILE
UPPER LEVEL LOWS CONTINUE TO PUSH ACROSS SOUTHERN CANADA. IN THE MID
LEVELS...WEAK TROUGHING ALONG THE FRONT RANGE OF THE ROCKIES HAS
ALLOWED AMPLE MOISTURE TO SURGE NORTH FROM THE GULF INTO THE MID
LEVEL FLOW ACROSS MISSOURI...IOWA AND BACK INTO MINNESOTA AND SOUTH
DAKOTA. AT THE SURFACE...LOW PRESSURE CENTERS STRETCHING FROM
SOUTHERN SASKATCHEWAN...TO EASTERN SOUTH DAKOTA...AND FINALLY
EASTERN COLORADO HAS ALLOWED A TROUGH AXIS TO SET UP ALONG THE
WESTERN/CENTRAL PORTION OF NEBRASKA. BY 19Z...WATER VAPOR IMAGERY
AND LATEST SURFACE OBSERVATION INDICATE THE TROUGH AXIS DRAPING FROM
FAR NORTHEAST NEBRASKA THROUGH ORD...AND NORTH PLATTE AND INTO
FAR NORTHEAST COLORADO. SOUTH OF THE BOUNDARY...STRONG SOUTHERLY
WINDS HAVE CONTINUED TODAY...ALLOWING FOR AMPLE BOUNDARY LAYER
MIXING AND AN INCREASE IN TEMPERATURES.

SO FAR TEMPERATURES HAVE CONTINUED ON THE FORECAST TRACK...ALTHOUGH
PORTIONS OF NORTH CENTRAL KANSAS MAY NEED TO BE BUMPED UP A FEW
DEGREES.

FOR THE REST OF TODAY...THERE IS SOME CONCERN REGARDING THE
DEVELOPMENT OF POPS ALONG THE TROUGH AXIS IN THE NORTHWEST PORTION
OF THE FORECAST AREA. BOTH THE LONG TERM MODELS...THE GFS AND ECMWF
REMAIN DRY IN THE SHORT TERM....WHILE THE NAM...4 KM WRF AND HRRR
TRY TO DEVELOP POPS ALONG THE FAR NORTHWEST. DECIDED TO CONTINUE A
DRY FORECAST HOWEVER...AS EXPECT 700 MB TEMPERATURES TO REMAIN IN
THE TEENS AND THEREFORE CAPPED ACROSS THE AREA. THAT BEING
SAID...SHOULD A ROGUE THUNDERSTORM OR TWO TRY TO DEVELOP...MUCAPES
VALUES ON THE ORDER OF 1500 TO 2000 J/KG AND DEEP LAYER BULK SHEAR
VALUES NEAR 40 TO 50 KTS COULD ALLOW STRONG TO POSSIBLY SEVERE
STORMS. THE MAIN THREATS WOULD LIKELY BE HAIL TO THE SIZE OF
QUARTERS AND DAMAGING WIND GUSTS.

TOWARDS THE OVERNIGHT HOURS...THE UPPER LEVEL TROUGH IS EXPECTED TO
DEEPEN ACROSS PORTIONS OF WYOMING AS IT SHIFTS EASTWARD. AT THE
SURFACE...THE LOW PRESSURE SYSTEM ALONG THE FRONT RANGE WILL EJECT
NORTHWARD ACROSS WESTERN NEBRASKA AND INTO SOUTH DAKOTA. IN DOING
SO...A COLD FRONT WILL SLIDE SOUTHEAST ACROSS THE FORECAST AREA
DURING THE AFTERNOON HOURS ON TUESDAY. LIFT FROM THE FRONTAL
BOUNDARY...DEWPOINTS IN THE 70S AND INSTABILITY VALUES NEAR 2500 TO
3000 J/KG ALL SUGGEST SHOWERS AND THUNDERSTORMS COULD DEVELOP
ALONG THE BOUNDARY. AT THIS TIME...THINKING IS THAT SHOWERS AND
THUNDERSTORMS WILL UNZIP FROM NORTHEAST TO SOUTHWEST MAINLY ALONG
NORTHWEST PORTIONS OF THE FORECAST AREA DURING THE LATE AFTERNOON
BEFORE SLIDING SOUTHEAST. DEEP LAYER BULK SHEAR IS MINIMAL AT BEST
AHEAD OF THE FRONT WITH ONLY ABOUT 20 TO 30 KTS. HOWEVER...CANNOT
RULE OUT STRONG TO POSSIBLY SEVERE THUNDERSTORM WITH LARGE HAIL
AND DAMAGING WINDS BEING THE MAIN THREATS.

REGARDING HIGH TEMPERATURES FOR TUESDAY...AHEAD OF THE SURFACE
BOUNDARY...PORTIONS OF NORTH CENTRAL KANSAS AND FAR SOUTHERN
NEBRASKA SHOULD SEE NO PROBLEM MIXING DURING THE DAY WITH BREEZY
SOUTHERLY WINDS. THEREFORE...EXPECT THOSE AREAS TO LIKELY REACH
TEMPERATURES WELL INTO THE UPPER 90S AND POSSIBLY 100 SIMILAR TO
TODAY. NORTHERN PORTIONS OF THE AREA REMAIN A BIT TRICKY DEPENDING
ON FRONTAL PASSAGE...DECIDED TO CONTINUE WITH LOWER 90S FOR HIGHS.

LONG TERM...TUESDAY NIGHT THROUGH MONDAY.

THERE WILL BE LOW END CHANCES OF SHOWERS AND THUNDERSTORMS TUESDAY
NIGHT THROUGH THURSDAY WITH COOLER WEATHER. THE PATTERN WILL THEN SHIFT
INTO A HOT AND DRY MODE AS AN UPPER RIDGE BUILDS OVERHEAD. THIS HOT
AND DRY PATTERN WILL REALLY BEGIN TO KICK IN ON FRIDAY AND WILL LAST
THROUGH DAY 7 AND LIKELY EVEN BEYOND THAT.

TUESDAY NIGHT...THE 12Z GFS AND THE 12Z/18Z NAM HAVE BEEN THE MOST
AGGRESSIVE WITH BRINGING THUNDERSTORMS INTO OUR NORTHWESTERN CWA
TUESDAY NIGHT...WHILE THE 12Z ECMWF KEEPS THE FORECAST AREA DRY.
BEST BET FOR RAIN WILL BE NORTH AND NORTHWESTERN CWA...PRIMARILY
NORTH OF HIGHWAY 92...BUT EVEN THESE CHANCES ARE ONLY 50/50 AT BEST.

WEDNESDAY...THE COLD FRONT WILL PUSH SOUTHEAST ACROSS OUR FORECAST
AREA AND THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE. THE
12Z ECMWF IS THE DRIEST MODEL WITH THE 12Z GFS SHOWING THE BETTER
CHANCES OF PRECIPITATION. WILL CONTINUE TO KEEP POPS BELOW 50/50 FOR
NOW...BUT THIS WILL LIKELY BE OUR BEST SHOT OF SEEING PRECIPITATION
THROUGH THE WEEK AHEAD.

THURSDAY...THE COLD FRONT WASHES OUT TO OUR SOUTH AND THE SFC HIGH
PASSES OFF TO OUR EAST ALLOWING FOR RETURN SOUTHEASTERLY FLOW.
TEMPERATURES WILL BE NEAR NORMAL ON THURSDAY...WHICH WILL BE ONE OF
OUR COOLER DAYS. LOW END RAIN CHANCES WILL PERSIST PRIMARILY DURING
THE AFTERNOON AS CAP REMAINS FAIRLY WEEK.

FRIDAY THROUGH MONDAY...UPPER RIDGE BUILDS OVER THE PLAINS AND IT
WILL BECOME RATHER HOT AND DRY. FORECAST MODELS ARE CURRENTLY IN
GOOD AGREEMENT WITH THIS PATTERN SHIFT. HIGHS WILL BE IN THE 90S TO
LOWER 100S ACROSS THE FORECAST AREA WITH LITTLE TO NO CHANCE OF
RAIN.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 18, 8:21 PM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
821 PM CDT MON JUN 18 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
821 PM CDT MON JUN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TUESDAY AFTERNOON...HEAT INDICES WILL BE NEAR 100 DEGREES ACROSS
NORTH CENTRAL KANSAS.

CHANCES FOR THUNDERSTORMS RETURN LATE TUESDAY AFTERNOON...AND INTO
TUESDAY NIGHT. STRONG TO SEVERE STORMS ARE POSSIBLE...WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.

THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY AND THURSDAY. A FEW
STRONG STORMS MAY BE POSSIBLE...BUT AT THIS TIME WIDE SPREAD SEVERE
WEATHER IS NOT EXPECTED.

SATURDAY...HEAT INDICES WILL BE NEAR 100 TO 105 DEGREES ACROSS NORTH
CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Wind Advisories in Kansas, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.